Alert archive / Wisconsin / Flash Flood Warnings in 2024
Flash Flood Warning 7, NWS Green Bay, WI
NWS Green Bay, WI issued this flash flood warning at Jul 13, 2024, 7:53 PM CDT for Calumet County, Outagamie County, Wisconsin. It was in force for 3 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2024, 7:53 PM CDT (00:53 UTC)
- Expired
- Jul 13, 2024, 11:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calumet County, WI, Outagamie County, WI
The radar
The Green Bay radar (KGRB), 33 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 8:05 PM CDT | FLOOD | 2 Se Appleton, WI | Knee-deep flooding based off of picture. |
| Jul 13, 8:09 PM CDT | FLOOD | Appleton, WI | Several roads closed due to flooding, manhole covers popping up. |
| Jul 13, 8:15 PM CDT | FLASH FLOOD | 1.75 Ne Appleton, WI | Road partially caved in, one car stuck. |
| Jul 13, 8:20 PM CDT | RAIN 2.12 | 1 W Kaukauna, WI | |
| Jul 13, 8:24 PM CDT | RAIN 3 | 4.5 E Appleton, WI | |
| Jul 13, 8:29 PM CDT | FLASH FLOOD | 1 Sw Kimberly, WI | Delayed report. Kimberly Fire Dept reports all streets in the village are flooded hindering response to any incidents. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.9 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 979 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1068 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
359
WGUS53 KGRB 140053
FFWGRB
WIC015-087-140400-
/O.NEW.KGRB.FF.W.0007.240714T0053Z-240714T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Green Bay WI
753 PM CDT Sat Jul 13 2024
The National Weather Service in Green Bay has issued a
* Flash Flood Warning for...
Northwestern Calumet County in east central Wisconsin...
Southeastern Outagamie County in northeastern Wisconsin...
* Until 1100 PM CDT.
* At 753 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Appleton, Menasha, Kaukauna, Little Chute, Kimberly, Darboy,
Greenville, Combined Locks and Dundas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4424 8819 4420 8819 4421 8840 4424 8840
4424 8857 4434 8854 4430 8819
FLASH FLOOD...RADAR INDICATED
$$
JLA1 follow-up statement
344
WGUS73 KGRB 140119
FFSGRB
Flash Flood Statement
National Weather Service Green Bay WI
819 PM CDT Sat Jul 13 2024
WIC015-087-140400-
/O.CON.KGRB.FF.W.0007.000000T0000Z-240714T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calumet WI-Outagamie WI-
819 PM CDT Sat Jul 13 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS
EVENING FOR NORTHWESTERN CALUMET AND SOUTHEASTERN OUTAGAMIE
COUNTIES...
At 819 PM CDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Between 2.5 and 3.5
inches of rain have fallen. Additional rainfall amounts of 0.2 to
0.5 inches are possible in the warned area. Flash flooding is
ongoing.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Appleton, Menasha, Kaukauna, Little Chute, Kimberly, Darboy,
Greenville, Combined Locks and Dundas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 4424 8819 4420 8819 4421 8840 4424 8840
4424 8857 4434 8854 4430 8819
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JLAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 6:46 PM CDT, 1 hour 7 minutes earlier. Its key messages:
- Isolated strong to severe storms into early this evening with another possible round of strong to severe thunderstorms overnight tonight. Damaging winds are primary hazard. Smaller chance of storms on Sunday, then additional strong to severe storms on Monday as cold front crosses. Overall confidence on details for the rounds of storms is low to medium.
- Warmer and more humid conditions through Monday. Heat index values in the 90s are expected over central, east central and parts of far northeast WI Sunday into Monday. Heat indices could approach advisory criteria for a time in the afternoon across the southern CWA on Sunday. Thunderstorm development and clouds could also provide relief from the heat at times.
- Cooler and drier conditions expected mid-late next week.
Area forecast discussion, Jul 13, 6:46 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 646 PM CDT Sat Jul 13 2024 Updated aviation portion for 00Z TAF issuance .KEY MESSAGES... - Isolated strong to severe storms into early this evening with another possible round of strong to severe thunderstorms overnight tonight. Damaging winds are primary hazard. Smaller chance of storms on Sunday, then additional strong to severe storms on Monday as cold front crosses. Overall confidence on details for the rounds of storms is low to medium. - Warmer and more humid conditions through Monday. Heat index values in the 90s are expected over central, east central and parts of far northeast WI Sunday into Monday. Heat indices could approach advisory criteria for a time in the afternoon across the southern CWA on Sunday. Thunderstorm development and clouds could also provide relief from the heat at times. - Cooler and drier conditions expected mid-late next week. && .DISCUSSION... Issued at 312 PM CDT Sat Jul 13 2024 Short Term...Tonight and Sunday Main forecast concerns will once again revolve around severe weather potential for later this evening and overnight. Unfortunately, most CAMs seemed to mishandle the MCV over Minnesota as well as the concurrent line of elevated storms out over western Wisconsin. A variety of different potential scenarios will thus result in another low confidence forecast. Convective trends... An elevated line of storms continued to ride along a gradient of 850 mb moisture and mixed layer CAPE throughout the early afternoon, although dry air intrusion and slight capping kept it at bay as it moved east. What comes next is still up in the air. Decent instability (~1,500 J/kg CAPE) may be enough to generate some pulse storms later this afternoon, although coverage will likely be isolated given the absence of any surface features or triggers to focus convection. This being said, anything that does go up may have the potential to produce brief heavy downpours/microbursts as evidenced by inverted-V soundings and appreciable downdraft CAPE (~1,000 J/kg). Regardless, high convective temperatures and low-level capping will be negating factors for storm generation. Severe weather potential... CAMs still seem to be on different pages with how convection will pan out later this evening and overnight. Although confidence is increasing in the passage of an MCS overnight, still some concerns with how the latest suite of CAMs have struggled to initialize. The HRRR is definitely the most aggressive solution thus far, developing an organized squall line across central Minnesota late this evening before diving it down across the forecast area overnight. This scenario would likely result in a damaging wind threat, especially as a nocturnal LLJ builds in across northern Wisconsin at the base of an upper-level shortwave. Mid-level lapse rates and wet bulb zero heights would support hail as a secondary threat. Heavy rainfall will also be possible, although current thinking is that storm motion will be quick enough to limit widespread flooding concerns. Additionally, a brief spin-up cannot be ruled out with this type of storm mode. Fog/smoke... Depending on what time storms exit the area, some patchy fog will be possible across portions of central to north- central Wisconsin Sunday morning. Dewpoint depressions at or near zero combined with light winds and recent rain will create conditions favorable for ground fog. Will need to monitor for areas of potentially dense fog on Lake Michigan Sunday morning given water temperatures in the low to mid 60s and increasing dewpoints. The RAP and HRRR continue to show areas of elevated smoke across the upper Midwest through the weekend. As a plume of thicker smoke makes its way across the US/Canada border and spreads over Lake Superior Sunday night into Monday morning, visibility reductions and health concerns may come into play toward the end of the forecast period. Otherwise, will have to see whether or not thinner smoke coverage today will affect temperatures later this afternoon. Even a fluctuation of a degree or two might be enough of a hindrance to prevent us from reaching convective temperatures this afternoon and evening. Temperatures... Persistent southerly flow will advect in a true summer airmass as temperatures climb into the low 90s and a surge of low-level moisture brings dewpoints up into the low 70s. Sunday will likely be the warmest day with heat indices ranging from the mid to upper 90s. Suspect that we will stay just below heat advisory criteria given the effect of trailing cloud cover and precip, as well as short temporal span. This being said, the occasional 100 heat index reading would not be out of the question if temperatures/dewpoints trend higher than what we're currently seeing. Long Term...Sunday Night Through Saturday Rounds of strong to severe storms on Monday with heat and humidity breaking by Tuesday. Sunday night...Relative lull expected most of the night. May still be isolated to scattered storms early on over southern area as weaker shortwave shifts by mainly to the south. Late Sunday night another shortwave could bring small chance of storms into western cwa late. Ahead of the primary cold front, so a warm/muggy night is in store, especially for the Fox Valley to the lakeshore. Monday...Still shaping up to be potential severe weather day. The hot and humid airmass from the weekend will still be present, providing the instability before a cold front sweeps across the region in the afternoon. Bulk shear during this period will be sufficient, with values around 40 to 50 knots as strong shortwave works through which would support organized, relatively fast moving convection. Though some storms could occur early on, stronger risk for severe will be as the cold front arrives Monday afternoon. Potential for an organized and fast moving convective system is certainly there, but details still need to be sorted out. If this occurs, damaging wind gusts will once again be the primary convective threat. Rest of the forecast...Behind the active weather Monday, northwest flow returns. Temperatures will drop to below normal, with highs back in the 70s for the middle of the week. This forecast may still see occasional showers across the north as weak impulses cross far northern WI, but nothing as active as today through Monday is expected to be. && .AVIATION...for 00Z TAF Issuance Issued at 646 PM CDT Sat Jul 13 2024 Thunderstorms will shift across the Fox Valley, including GRB, ATW and MTW through 03z. Localized IFR-MVFR conditions. A break then occurs until after 06z when another round of storms could move across all the TAF sites. Continue to highlight with TEMPO or PROB30 groups. Main hazard with these storms will be damaging wind gusts. After this, beyond 12z, conditions quiet down across the area with generally VFR conditions. && .GRB WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION.....Goodin/JLA AVIATION.......JLA
Hazardous weather outlook, Jul 13, 3:39 PM CDT, 4 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 339 PM CDT Sat Jul 13 2024 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-142045- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 339 PM CDT Sat Jul 13 2024 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Strong to severe storms are possible tonight, early this evening, then again overnight. Gusty winds, hail, and heavy rainfall will be the main threats, although a brief spin-up cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Very warm and humid weather is expected Sunday and Monday. Heat index values in the 90s are likely at times, with the hottest weather expected over central and east central Wisconsin on Sunday. Strong or severe storms are possible later Sunday and again on Monday, but timing and location are uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report wind gusts, wind damage, hail, and flooding to the National Weather Service in Green Bay. LMZ521-522-541>543-142045- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 339 PM CDT Sat Jul 13 2024 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Strong to severe storms are possible tonight, mainly early and again overnight. Gusty winds, hail, and heavy rainfall will be the main threats, although a brief spin-up cannot be ruled out. Mariners are encouraged to seek safe harbor during storms. .DAYS TWO THROUGH SEVEN...Sunday through Saturday There is a chance of thunderstorms at times from Sunday and again on Monday. Some of the storms could be strong to severe. Goodin/JLA
In the hours before
Special weather statement, Jul 13, 7:08 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Green Bay WI
708 PM CDT Sat Jul 13 2024
WIZ038-039-049-050-140100-
Calumet WI-Outagamie WI-Manitowoc WI-Brown WI-
708 PM CDT Sat Jul 13 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN BROWN...NORTHERN
CALUMET...SOUTHEASTERN OUTAGAMIE AND NORTHWESTERN MANITOWOC COUNTIES
THROUGH 800 PM CDT...
At 708 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Little Chute, or near Appleton, moving southeast
at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Appleton, Menasha, Kaukauna, Little Chute, Kimberly, Brillion,
Darboy, High Cliff State Park, Northern Lake Winnebago, and Harrison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern and east central Wisconsin.
&&
LAT...LON 4417 8840 4424 8840 4424 8847 4446 8849
4421 8785 4402 8799
TIME...MOT...LOC 0008Z 292DEG 26KT 4427 8831
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MPCLocal storm report, Jul 13, 7:09 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
709 PM CDT Sat Jul 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM Rain 5 SW Tigerton 44.68N 89.12W
07/13/2024 M1.75 Inch Waupaca WI Public
&&Special weather statement, Jul 13, 7:28 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Green Bay WI
728 PM CDT Sat Jul 13 2024
WIZ037>039-045-048-049-140115-
Calumet WI-Waupaca WI-Outagamie WI-Winnebago WI-Waushara WI-Brown WI-
728 PM CDT Sat Jul 13 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN BROWN...CALUMET...
WINNEBAGO...SOUTHEASTERN WAUSHARA...EASTERN WAUPACA AND OUTAGAMIE
COUNTIES THROUGH 815 PM CDT...
At 727 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Clintonville to near
Menasha to near Rush Lake. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Green Bay, Appleton, Oshkosh, Menasha, Kaukauna, Little Chute, New
London, Kimberly, Chilton, and Brillion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central, northeastern and east central Wisconsin.
&&
LAT...LON 4390 8889 4398 8889 4398 8905 4426 8878
4460 8888 4457 8803 4389 8806 4389 8816
4394 8816 4394 8840 4389 8840
TIME...MOT...LOC 0027Z 280DEG 35KT 4452 8865 4423 8851 4390 8887
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KurimskiLocal storm report, Jul 13, 7:30 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
730 PM CDT Sat Jul 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM Hail 0.75 E Appleton 44.26N 88.38W
07/13/2024 M0.25 Inch Outagamie WI Amateur Radio
&&Local storm report, Jul 13, 7:32 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
732 PM CDT Sat Jul 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM Hail 2 NE Appleton 44.27N 88.37W
07/13/2024 E0.75 Inch Outagamie WI Public
Report from mPING: Dime (0.75 in.).
&&Local storm report, Jul 13, 7:35 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
735 PM CDT Sat Jul 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM Hail 0.25 N Kimberly 44.28N 88.31W
07/13/2024 M0.50 Inch Outagamie WI Amateur Radio
&&The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 7:08 PM CDT | Special Weather Statement | GRB | Outagamie | 52 min |
| Jul 13, 7:28 PM CDT | Special Weather Statement | GRB | Calumet, Outagamie, Winnebago | 47 min |
| Jul 13, 7:31 PM CDT | Areal Flood Advisory | GRB | Brown, Calumet, Outagamie, Waupaca, Winnebago | 3 hr |
| Jul 13, 8:05 PM CDT | Special Weather Statement | GRB | Manitowoc | 70 min |
| Jul 13, 8:06 PM CDT | Special Marine Warning | GRB | 114 min | |
| Jul 13, 8:09 PM CDT | Special Weather Statement | GRB | Calumet | 36 min |
| Jul 14, 5:43 PM CDT | Special Weather Statement | GRB | Vilas | 32 min |
| Jul 14, 6:13 PM CDT | Special Weather Statement | GRB | Vilas | 32 min |
Nearby
Flash Flood Warnings in Wisconsin, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.